Alert archive / Idaho / Red Flag Warnings in 2015

Red Flag Warning 6, NWS Missoula, MT

August 9, 20155 counties in Idaho

NWS Missoula, MT issued this red flag warning at Aug 9, 2015, 8:19 AM PDT for 5 counties in Idaho. It took effect at Aug 9, 2015, 12:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2015, 8:19 AM PDT (15:19 UTC)
In effect from
Aug 9, 2015, 12:00 PM PDT
Expired
Aug 9, 2015, 8:00 PM PDT
In force
8 hr
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID, Latah County, ID, Lewis County, ID, Nez Perce County, ID

The radar

The Spokane radar (KOTX), 180 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 3.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2015-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2015-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2064 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

296 
WWUS85 KMSO 091519
RFWMSO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
919 AM MDT SUN AUG 9 2015

IDZ102-103-100300-
/O.NEW.KMSO.FW.W.0006.150809T1900Z-150810T0300Z/
/O.NEW.KMSO.FW.A.0004.150810T1800Z-150811T0300Z/
PALOUSE/HELLS CANYON-CLEARWATER/NEZ PERCE-
819 AM PDT SUN AUG 9 2015

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM PDT THIS
EVENING FOR THUNDERSTORMS ACROSS THE PALOUSE/HELLS CANYON...
CLEARWATER/NEZ PERCE...

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING FOR THUNDERSTORMS ACROSS THE PALOUSE/HELLS
CANYON...CLEARWATER/NEZ PERCE...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A RED FLAG
WARNING FOR THUNDERSTORMS...WHICH IS IN EFFECT FROM NOON TODAY TO
8 PM PDT THIS EVENING. 

A FIRE WEATHER WATCH HAS ALSO BEEN ISSUED. THIS FIRE WEATHER
WATCH FOR THUNDERSTORMS IS IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING.

* THUNDERSTORMS: ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
  AND EVENING. THUNDERSTORMS THAT DEVELOP WILL CONTAIN LITTLE
  RAINFALL. EXTREMELY DRY FUELS WITH LIGHTNING MAY PRODUCE NEW
  WILDFIRE STARTS.

  MONDAY: SCATTERED, MAINLY DRY THUNDERSTORMS ARE EXPECTED AFTER
  1200 AND WILL PERSIST THROUGH THE EVENING. LITTLE RAINFALL IS
  ANTICIPATED, EXCEPT AN ISOLATED BURST OF RAIN IN THE CORE OF A
  STORM. FUELS ARE EXTREMELY DRY, THUS LIGHTNING COULD PRODUCE
  NEW STARTS.

* WINDS: GUSTY AND ERRATIC NEAR THUNDERSTORMS, UP TO 40 MPH ARE
  POSSIBLE. 

* MINIMUM HUMIDITIES: MID TEENS TO AROUND 20 PERCENT.

* TIMING: NOON PDT THROUGH 8 PM PDT SUNDAY AND MONDAY.
           


$$

MTZ104>109-100300-
/O.NEW.KMSO.FW.A.0004.150810T1800Z-150811T0300Z/
KOOTENAI-FLATHEAD/GLACIER PARK-WEST LOLO-
SALISH AND KOOTENAI RESERVATION-EAST LOLO-BITTERROOT-
919 AM MDT SUN AUG 9 2015

...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING FOR THUNDERSTORMS ACROSS THE KOOTENAI...
FLATHEAD/GLACIER PARK...WEST LOLO...SALISH AND KOOTENAI
RESERVATION...EAST LOLO...BITTERROOT...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A FIRE
WEATHER WATCH FOR THUNDERSTORMS...WHICH IS IN EFFECT FROM MONDAY
AFTERNOON THROUGH MONDAY EVENING. 

* THUNDERSTORMS: SCATTERED, MAINLY DRY THUNDERSTORMS ARE POSSIBLE
  MONDAY AFTERNOON AND EVENING. STORMS WHICH DEVELOP WILL CONTAIN
  LITTLE RAINFALL EXCEPT IN THE CORE OF THE STORM WHERE A QUICK
  BURST OF RAIN COULD OCCUR.

* WINDS: GUSTY OUTFLOW WINDS UP TO 40 MPH. 

* MINIMUM HUMIDITIES: LOW TEENS IN NORTHWEST MONTANA TO UPPER
                      TEENS AND LOWER 20S ELSEWHERE.

* TIMING: NOON THROUGH 9 PM MDT.



$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 9, 2:46 AM PDT, 5 hours 33 minutes earlier.

Area forecast discussion, Aug 9, 2:46 AM PDT, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
346 AM MDT SUN AUG 9 2015

.DISCUSSION...

Mid level moisture will increase from the southwest today with
daytime heating initiating isolated to scattered
showers/thunderstorms, especially in the afternoon and evening
hours. Dry air remaining in the low levels will limit the
precipitation efficiency of storms, thus little rainfall is
anticipated but plentiful lightning and gusty outflow winds are
certainly possible. This may pose a concern for fire weather due
to potential lightning wildfire starts but the threat appears to
remain rather localized. For those planning outdoor activities
this afternoon, keep a watchful eye to the sky for quick
developing thunderstorms.

Monday will feature a similar weather setup to today except a
passing disturbance may cause thunderstorm activity to be more
widespread. Similar threats will remain with relatively dry
thunderstorms potentially leading to fire weather concerns. In
addition, daytime temperatures will warm several degrees compared
to today with winds remaining largely terrain driven expect near
thunderstorm outflows.

A warm ridge strengthens over the region ahead of the low
pressure system along the coast, bringing increasingly warmer
temperatures Tuesday through Thursday. Expect temperatures to rise
well above normal during this period, which could make outdoor
plans feel uncomfortable after this recent cooler stretch of
weather. Moisture that rides up the ridge into our area will
produce daily showers and thunderstorms, with increasing coverage
each day ahead of the low. The potential for nocturnal showers and
thunderstorms becomes increasingly more likely by Wednesday night
as well as Thursday night as more moisture is fed into the area.

By Friday, the low will approach north-central Idaho and western
Montana, which will enhance thunderstorm dynamics as well as
breezier conditions as the low swings through. Temperatures will
drop to near normal by Friday and into the weekend from the
introduction of a cooler airmass.

&&

.AVIATION.... Generally quiet conditions with light winds are
expected this morning. Isolated showers and thunderstorms are
expected to develop this afternoon in the vicinity of KBTM, KSMN,
and KMSO from around 09/2000Z through 10/0300Z. Lightning and
gusty outflow winds are the main concerns from any storms that
develop. Activity will diminish this evening.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:19 AM PDTFire Weather WatchMSOClearwater, Idaho, Latah, Lewis, Nez Perce26 hr

Nearby

Red Flag Warnings in Idaho, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.